Colorado, 2014

Flash Flood and Heavy Rain in Colorado, May 30, 2014

May 30, 2014 · NWS BOU · 2 events in 2 counties and zones

Heavy rain produced flash flooding in central Weld County. Floodwaters, up to 1 foot in depth, inundated the intersections at Weld County Roads 49 and 74.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rain produced flash flooding in central Weld County. Floodwaters, up to 1 foot in depth, inundated the intersections at Weld County Roads 49 and 74. Local law enforcement reported numerous road closures. The majority of the closures were due to high water or washed out roads, mainly in the Eaton, Greeley and Kersey areas.

Locally heavy rainfall, nearly 1.2 inches in 30 minutes, produced localized street flooding in Boulder. The heavy rain coupled with the already swollen creeks from the spring runoff along Boulder Creek resulted in the flooding. Street flooding was reported at 6th St and Canyon Blvd and at Baseline Road. Some cars were stranded in the high water in low lying areas and one person reported being trapped in his vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 30, 2:16 PM MST, 54 minutes earlier.

Area forecast discussion, May 30, 2:16 PM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
316 PM MDT FRI MAY 30 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 145 PM MDT FRI MAY 30 2014

UPPER LEVEL TROF OVER WESTERN CO WITH A BIT OF CIRCULATION NEAR
ALAMOSA. DEEP MOISTURE AHEAD OF THE TROF WITH INTEGRATED
PRECIPITABLE WATER VALUES FROM GPS NOW RIGHT AROUND AN INCH. BASED
ON PLATTEVILLE PROFILER GOOD SOUTH TO SOUTHEAST FLOW UP TO 400MB
AS STORM MOTIONS AT 15KT TO THE NORTH AND NORTHWEST. STRONGEST
STORMS OCCURRING ALONG BOUNDARY OVER NORTHERN LINCOLN AND
WASHINGTON COUNTIES WHERE BETTER HEATING AND INSTABILITY RESIDE.
DECIDED TO EXPAND THE FLASH FLOOD WATCH TO INCLUDE NORTHERN
LINCOLN...WASHINGTON AND LOGAN COUNTIES THROUGH EARLY EVENING.

INCREASED SHOWERS AND STORMS ALSO GATHERING OVER PARK...JEFFERSON
AND DOUGLAS AND THIS WILL EXPAND INTO THE SOUTHERN PORTIONS OF
URBAN CORRIDOR BY MID AFTERNOON. BEST POTENTIAL FOR FLASH FLOODING
WILL BE FROM MID AFTERNOON THROUGH EARLY EVENING. SHORT RANGE
MODELS SHOWING DECENT BACK EDGE OF PRECIP SPREADING WEST TO EAST
FROM MOUNTAINS TO PLAINS BY EARLY EVENING. THIS SEEMS TO MATCH
PRETTY WELL WITH CURRENT RADAR AND SATELLITE. WILL TREND WEATHER
AND POPS FOR DIMINISHING POPS THIS EVENING AND OVERNIGHT ON THE
PLAINS.

FOR SATURDAY...THERE WILL BE WEAK RIDGING ALOFT WITH SOME DRYING
AND WARMING. HOWEVER THERE IS GREATER CHANCE FOR A SEVERE STORM WITH
HIGHER CAPE VALUES ABOVE 1000J/KG AND STRONGER SHEAR IN THE
ATMOSPHERE. THERE IS ALSO AN APPROACHING TROF WITH STRONG JET
NOSING INTO WESTERN COLORADO BY LATE SATURDAY AFTERNOON WITH
INCREASING ASCENT FROM THE WEST.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 145 PM MDT FRI MAY 30 2014

AN UPPER TROUGH WILL BE MOVING OVER THE NORTHERN AND CENTRAL
ROCKIES SATURDAY NIGHT WITH A JET MOVING INTO WESTERN COLORADO.
THIS WILL CREATE GOOD QG VERTICAL MOTION AND DIVERGENCE ALOFT
SATURDAY NIGHT INTO EARLY SUNDAY MORNING. WITH CAPES OF 500 TO
1500 J/KG OVER THE PLAINS...WILL LIKELY SEE SCATTERED
THUNDERSTORMS INTO THE EVENING WITH A FEW POTENTIAL SEVERE STORMS
IN THE NORTHEAST CORNER OF THE STATE. GOOD QG UPWARD MOTION IS
SHOWN AFTER MIDNIGHT FROM THE GFS...NAM...AND EC MODELS...YET
ONLY THE NAM KEEPS PRECIP OVERNIGHT. WILL GO AHEAD AND KEEP A
SLIGHT CHANCE OF STORMS PAST MIDNIGHT DUE TO THE JET NEARBY.

UPPER RIDGING WILL MOVE IN SUNDAY WITH EVEN DRIER AIR EXPECTED TO
MOVE IN FROM THE WEST. SOME LEFTOVER MOISTURE MAY ALLOW FOR
ISOLATED SHOWERS OVER THE HIGH TERRAIN AND A CHANCE OF STORMS OVER
THE FAR EASTERN PLAINS...WITH ANOTHER CHANCE FOR A SEVERE STRENGTH
STORM. A COLD FRONT WILL BE PUSHING DOWN SOUTH ACROSS THE AREA
DURING THE EVENING WHICH SHOULD STABILIZE THE AIRMASS. LOOK FOR
COOLER TEMPERATURES SUNDAY NIGHT....AS WELL AS MONDAY.

SOUTHEASTERLY SURFACE FLOW AROUND A LOW OVER SOUTHEAST COLORADO
WILL TRANSPORT SOME MOISTURE INTO THE EASTERN PLAINS MONDAY FOR
ANOTHER CHANCE OF SHOWERS FOR THE EVENING AND THROUGH THE NIGHT.
ANOTHER UPPER TROUGH WILL PUSH THROUGH FOR WARMER AND MORE ACTIVE
WEATHER TUESDAY...THEN YET ANOTHER SYSTEM IS PROGGED FOR THURSDAY
AND FRIDAY. DETAILS ARE HARD TO PINPOINT AT THIS TIME EXCEPT FOR
AN UNSETTLED PATTERN WITH BELOW AVERAGE TEMPERATURES FOR WEDNESDAY
THROUGH FRIDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON)
ISSUED AT 145 PM MDT FRI MAY 30 2014

THUNDERSTORM ACTIVITY EXPANDING TO THE SOUTHWEST OF TERMINALS AND
EXPECT INCREASE IN TS AT TERMINALS BETWEEN 21Z-00Z.  EXPECT
DECREASING ACTIVITY WITH CLEARING SKIES LATER THIS EVENING AS
UPPER TROF PASSES EAST OF THE FRONT RANGE.

&&

.HYDROLOGY...
ISSUED AT 145 PM MDT FRI MAY 30 2014

FLASH FLOOD WATCH FOR MUCH OF THE AREA UNTIL 8 PM THIS EVENING AND
HAVE EXPANDED THIS TO INCLUDE WASHINGTON...LOGAN AND NORTHERN
LINCOLN COUNTIES. PW VALUES NOW OVER AN INCH. STORM MOTIONS ARE
MOVING AT 15KT BUT MAIN THREAT IS WITH STORM TRAINING OVER THE
SAME AREA. MOST OF THE STORMS HAVE BEEN MANAGEABLE SO FAR BUT
EXPECT MORE INTENSE RAINFALL BY LATE AFTERNOON. EXPECT RAINFALL TO
INCREASE FURTHER STREAM AND RIVER LEVELS BY LATER TONIGHT AND
SATURDAY. MORE WARMING OVER THE WEEKEND SO EXPECT WATER LEVELS TO
CONTINUE STEADY OR SLOW RISING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM MDT THIS EVENING FOR COZ035-036-
038>040-042>045>046-048>049.

&&

SHORT TERM...ENTREKIN
LONG TERM...KRIEDERMAN
AVIATION...ENTREKIN
HYDROLOGY...ENTREKIN
Hazardous weather outlook, May 30, 9:39 AM MST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1039 AM MDT FRI MAY 30 2014

COZ030>051-311645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1039 AM MDT FRI MAY 30 2014

...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS AND PORTIONS OF
NORTHEAST COLORADO...
...HIGH RIVER LEVELS CONTINUE IN PORTIONS OF NORTHERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

INCREASING MOISTURE COUPLED WITH AN UPPER LEVEL DISTURBANCE WILL
CREATE FAVORABLE CONDITIONS FOR HEAVY RAIN AND POTENTIAL FOR FLASH
FLOODING.  SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS OVER
THE MOUNTAINS AND PLAINS BY MIDDAY.  SOME OF THE STORMS WILL
PRODUCE ONE TO TWO INCHES OF RAIN IN ONE TO TWO HOURS...AND
LOCALLY HEAVIER AMOUNTS ARE POSSIBLE. THIS MAY RESULT IN FLASH
FLOODING...ESPECIALLY IN AREAS THAT HAVE HAD RECENT HEAVY RAINFALL
OR WHERE STREAMS ARE ALREADY RUNNING HIGH.

THE FLASH FLOOD WATCH COVERS AREAS NORTH OF INTERSTATE 70 AND
FROM BRUSH WEST TO THE FRONT RANGE FOOTHILLS...INCLUDING ALL OF
THE DENVER METRO AREA. THE THREAT IS GREATEST IN THE BOULDER AND
LARIMER COUNTY FOOTHILLS AND IN WELD COUNTY.

THE THUNDERSTORMS WILL MOVE EAST ACROSS THE PLAINS THIS EVENING
WITH CLEARING OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...THE THREAT OF HEAVY RAIN AND WIDESPREAD THUNDERSTORMS
WILL DECREASE AS DRIER MID LEVEL AIR SPREADS IN FROM THE WEST.
HOWEVER THERE WILL BE ENOUGH SHEAR IN THE ATMOSPHERE FOR THE
POTENTIAL OF SCATTERED THUNDERSTORMS STORMS TO BECOME SEVERE
ACROSS THE NORTHEAST PLAINS DURING THE AFTERNOON AND EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE... ALTHOUGH A
TORNADO OR TWO CANNOT BE RULED OUT.

SUNDAY THROUGH THURSDAY WILL BE UNSETTLED AS A WEAK SYSTEM PASSES
TO THE WEST AND NORTH OF THE AREA. IT WILL BE WARM ON SUNDAY AND
MONDAY WITH HIGHS IN THE LOWER 80S...THEN TEMPERATURES WILL COOL
TO NEAR SEASONAL NORMALS WITH READINGS IN THE MID 70S BY THURSDAY.
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT REPORTS OF HEAVY
RAINFALL OR FLASH FLOODING WILL BE APPRECIATED.

The radar

The Denver radar (KFTG), 66 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Boulder

When
May 30, 3:10 PM MST to 3:40 PM MST
Where
Boulder County, 1.26 mi ENE of Boulder
Reported by
Newspaper
Coordinates
40.030, -105.250

Flash Flood, Weld

When
May 30, 4:59 PM MST to 7:00 PM MST
Where
Weld County, 0.69 mi N of Eaton to 2.6 mi NW of Evans
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
40.540, -104.700

Flash flooding produced numerous roads closures in the Eaton, Greeley and Kersey areas.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524508, 524558.